What to Do for Drug Rash

Medically Reviewed By William C. Lloyd III, MD, FACS
Was this helpful?
73
rash-on-neck
Getty

Medications intended to treat or cure a disease or illness can sometimes cause an adverse reaction like a skin rash. Sometimes a drug allergy causes the rash, but other times a type of contact dermatitis is the culprit. 

Drug rashes can be tricky to diagnose because they may occur days or even weeks after a person has taken medication. Find out they key drug allergy symptoms you need to know—and what drug allergy rash treatment might look like.

Signs and Symptoms of a Drug Rash Emergency

Many medications can cause a life-threatening adverse reaction in infants, children and adults. For instance, in some people penicillin or non-steroidal anti-inflammatory (NSAID) medications like aspirin can trigger anaphylaxis—a dangerous allergic reaction that makes it impossible to breathe.

A person can be allergic to any drug (and to any herb, as well), so everyone should know the signs and symptoms of a life-threatening drug reaction in order to act quickly. Even if you’ve safely taken a drug or herb in the past, stay alert to these reactions that require immediate medical intervention by calling 911:

  • Any widespread skin rash in an infant
  • Difficulty breathing
  • Skin rash over the face, neck or upper torso
  • Swelling of the face, neck, mouth or tongue

Do not delay seeking medical treatment if these symptoms occur, even if they happen hours after you ingested a medication or herbal supplement. 

How to Identify a Drug Rash

For non-emergency situations, you can make an appointment with your prescribing care provider if you suspect a drug rash. Although many drug rashes occur within minutes or hours of taking a drug, they can appear days or weeks after a person last took a dose of medications or herbs, and they can occur even in people who have previously taken a drug or supplement without getting a rash in the past.

Drug rashes may include any or all of these characteristics:

  • Occurs within minutes or hours of taking a medication or herb
  • Often itchy
  • Pink or red raised skin across a broad area, such as the upper arms, legs or torso, though the rash also might cover the entire body
  • Skin welts, blisters or peeling
  • Rash becomes more painful or inflamed in sunlight

Drug rashes also can occur from using topical medications or herbal preparations applied to the skin. Antibiotic ointments, for example, can cause a pustular (acne-like) skin rash if overused. In this case, stop using the product immediately and call your care provider.

Treatment of Drug Rash

Severe allergic drug reactions require immediate treatment with epinephrine, a medication that disrupts the overly aggressive immune system response associated with anaphylaxis

For less-severe drug reactions like rashes, your healthcare provider may suggest several treatments, such as:

  • Antihistamine medications to calm the rash
  • Cool showers or compresses to ease skin inflammation
  • Discontinuing the drug or herb suspected of causing the rash to see if that solves the problem. (Never stop taking a prescription medication without the advice of your physician, nurse or physician assistant.)
  • Over-the-counter anti-itching treatments, such as calamine lotion or oatmeal baths, to soothe the rash
  • Over-the-counter corticosteroid creams to reduce skin inflammation

If you are diagnosed with a drug allergy due to developing a skin rash, you will need to avoid using that drug (or any medication that contains it) for the rest of your life. Be sure to note this allergy in your medical record with all new providers going forward. If you develop an anaphylactic reaction to a drug like penicillin or aspirin, wear a medical bracelet or necklace to alert first responders.
Most of the time, a drug rash represents merely a nuisance, but you should see your doctor for a diagnosis to make sure the rash was caused by a medication (and not something else) and to figure out which drug caused it. That way, you can avoid an adverse drug reaction in the future and choose from other alternatives to treat any illnesses or conditions that arise.

Was this helpful?
73
Medical Reviewer: William C. Lloyd III, MD, FACS
Last Review Date: 2021 Sep 8
View All Allergies Articles
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.